About overdose

Drug overdose is the leading cause of death among Americans under 50 years of age. Overdose is actually a type of poisoning, and more than 80% of poisonings occur via the mouth i.e. ingestion. But heroin overdose primarily occurs when heroin is injected and oftentimes when it’s injected in conjunction with another drug, such as alcohol or Xanax.
 

How heroin overdose kills

Heroin injection is extremely dangerous because it suppresses breathing, causing a rapid drop in oxygen saturation, recovering only slowly over 30 minutes or so. If breathing slows too much or stops altogether, the cells in the brain become deprived of oxygen and begin to die. That’s why even a tiny overdose can be fatal. Incidentally, deaths from heroin overdose are much more likely immediately after being discharged from a detoxification center, in-patient treatment program or correctional facility.
 

The first heroin overdose

In 1874, the original inventor of heroin, Mr. C.R. Alder Wright, safety-tested heroin on his pet dog, but used a bit too much, and almost killed it. Luckily, the dog survived. That drug overdose was technically the world’s first heroin overdose, or more specifically, the first “near miss” heroin overdose.
 
 
 
 

Signs and symptoms of heroin overdose

  1. Miosis (pinpoint pupils)
  2. Stupor (near unconsciousness)
  3. Apnea (temporary suspension of breathing)
  4. Respiratory depression (12 or less breathes per minute)
  5. Seizures
  6. Clammy and cold skin
  7. Bluish skin
  8. Bluish fingernails
  9. Slow heart rate
  10. Low blood pressure

 
See: Famous People Who Overdosed on Heroin

Lethal Heroin Overdose Statistics

What’s so fascinating about heroin overdose is that it’s a dangerous health event that typically occurs at home, and often in the company of others. Again, many heroin overdoses are strongly associated with concomitant alcohol or benzodiazepine use.

  • 2005 – 2,009
  • 2006 – 2,088
  • 2007 – 2,399
  • 2008 – 3,041
  • 2009 – 3,278
  • 2010 – 3,036
  • 2011 – 4,397
  • 2012 – 5,925
  • 2013 – 8,257
  • 2014 – 10,574
  • 2015 – 12,989

 

Numbers of people who died from heroin

Across the globe, there are more than 100,000 heroin overdose fatalities each and every year. According to the Centers for Disease Control, drug overdose is the leading cause of accidental death in the US, with 55,403 lethal drug overdoses in 2015. Opioids are driving the epidemic, with 20,101 overdoses related to prescription pain relievers, and 12,989 overdoses related to heroin in 2015 alone.

Antidote and Emergency Treatment for Heroin Overdose

If the person is not breathing, start artificial respiration, preferably with a demand valve resuscitator, bag-valve-mask device, or pocket mask, as trained. Perform CPR if necessary. Do not induce vomiting. If vomiting occurs, lean patient forward or place on the left side (head-down position, if possible) to maintain an open airway and prevent aspiration. Keep patient quiet and maintain normal body temperature. Obtain medical attention

Watch for signs of respiratory insufficiency and assist ventilations if needed. Administer oxygen by nonrebreather mask at 10 to 15 L/min. Monitor for pulmonary edema and treat if necessary … . Monitor for shock and treat if necessary … . Anticipate seizures and treat if necessary …Do not use emetics.

Respiration and circulation should be maintained and the specific opioid antagonist, naloxone is indicated if coma or bradypnoea are present, using one of the recommended dosage regimens. Oxygen and assisted ventilation should be administered if necessary.
 

Groups most likely to overdose on heroin

The elderly are the group most liable to heroin poisoning. However, those who are physically dependent to heroin are the group most likely to overdose. We also know that most heroin addicts are in their mid twenties (22-27).

  • People with heroin dependence
  • People who inject heroin
  • People who use heroin in combination with other sedating drugs
  • People who use heroin and have serious medical conditions such as HIV
  • Household members of people in possession of heroin

 
 

Glossary: Heroin overdose

  1. Apnea: Is the cessation or absence of breathing.
  1. Unarousable: Excessive immobility and unresponsive
  1. Unresponsive: A patient who is unresponsive does not respond or react to commands or stimulus, e.g. pain. Shout, “Are you okay?”
  1. Pinpoint pupils: Medically known as “Miosis” – constricted pupils are typical signs of opioid use. Miosis in combination with depressed respiration are the hallmark signs of heroin overdose.
  1. Respiratory Depression: Respiratory (RES-pih-rah-tor-e) depression is a medical condition whereby a person breathes 12 or less breaths per minute. In other words, not enough oxygen is passing from your lungs into your blood. Your body’s organs, such as your heart and brain, need oxygen-rich blood to work well. If someone overdoses on drugs, it can impair brain function and the brain may not tell the lungs to breathe. Respiratory depression can lead to respiratory failure.
  1. Respiratory Failure: Respiratory failure occurs when fluid builds up in the air sacs in your lungs. When that happens, your lungs can’t release oxygen into your blood.
  1. Seizures: Is generally referred to as tonic-clonic seizures. Seizures refer to quick, involuntary muscle jerks that tend to be repetitive, unwanted and lacking obvious cause. Heroin-induced seizures are a late phase adverse effect.
  1. Clammy and cold skin: Clammy skin occurs when your skin turns cooler than normal and is moist, despite a cooler surface temperature. Clammy skin is often pale when the body is in any type of circulatory crisis. Clammy and cold skin may also indicate low blood oxygen levels.
  1. Bluish skin: Blood that has lost its oxygen is dark bluish-red. People whose blood is low in oxygen tend to have a bluish colored skin, which is called cyanosis.
  1. Bluish fingernails: Blue fingernails may indicate cyanosis of the nail bed caused by a lower level of circulating oxygen in the red blood cells.
  1. Slow respiration: Medically known as Bradypnea. The normal respiratory rate for an adult is between 12 and 20 breaths per minute. Breathing that is normal in rate and depth is called Eupnea. Abnormally slow respirations are called Bradypnea and abnormally fast respirations are called Tachypnea. Apnea is the cessation or absence of breathing. Normal ventilation is an automatic, seemingly effortless inspiratory expansion and expiratory contraction of the chest cage.
  1. Shallow respiration: Shallow respirations involve the exchange of a small volume of air and often the minimal use of lung tissue. A shallow respiration pattern is usually caused by drugs and indicates depression of the medullary respiratory center.
  1. Gasping: A person who is overdosing on heroin may stop breathing, then start again with a long deep breath, and then stop again. This type of breathing is called gasping, and it’s also an indicator of heroin overdose. What’s interesting about gasping is that it’s a deep respiratory reflex triggered by the brain to increase survival after a period of inadequate or no respiration.
  1. Slow heart rate: Is a medical condition known as Bradycardia indicating less than 60 beats per minute. Bradycradia is a sign of a problem with the heart’s electrical system. Heroin use lowers blood pressure and causes Bradycardia, which is a direct result of activating mu 2 opioid receptors in the brain.
  1. Low blood pressure: Is a medical condition known as hypotension (abnormally low blood pressure). Narcotics like heroin can cause hypotension. Optimal blood pressure is less than 120/80 – systolic/diastolic, respectively As long as no symptoms are present, low blood pressure is not a problem. Common symptoms of low pressure are; dizziness, fainting, dehydration, lack of concentration, blurred vision, cold clammy skin, nausea, rapid shallow breathing, and fatigue. As long as no symptoms are present, low blood pressure is not a problem.